Free
Correspondence  |   August 1999
In Situ Pulmonary Thrombolysis Using Recombinant Tissue Plasminogen Activator after Cesarean Delivery 
Author Notes
  • Staff Anesthesiologists (Aya, Saissi)
  • Professor and Chairman, Anesthesiology and Critical Care; Department of Anesthesiology and Intensive Care Medicine; University Hospital; Nimes, France (Eledjam)
Article Information
Correspondence
Correspondence   |   August 1999
In Situ Pulmonary Thrombolysis Using Recombinant Tissue Plasminogen Activator after Cesarean Delivery 
Anesthesiology 8 1999, Vol.91, 578-579. doi:
Anesthesiology 8 1999, Vol.91, 578-579. doi:
To the Editor:-We read with interest the case report by Nishimura et al. [1 ] with regard to bleeding. We successfully gave lower doses of recombinant tissue plasminogen activator (rt-PA) via a pulmonary artery catheter for thrombolysis in a 20-yr-old woman 2 days after a cesarean section. She was referred to us after an urgent cesarean delivery at 34 weeks' gestation because of a suspected pulmonary embolism with concomitant fetal distress. Pulmonary embolism was suspected because of the sudden occurrence of consciousness troubles (confusion and disorientation), dyspnea, cyanosis, hypotension, and tachycardia combined with a swollen left leg with a decreased venous blood flow shown on Doppler echography. She was treated prophylactically with subcutaneous low molecular weight heparin for 1 week. Heparin (5,000 units bolus and 1,000 units/h) was administered, but collapse and hypoxia persisted throughout the cesarean section despite the administration of fluids (2,500 ml) and mechanical ventilation with 100% oxygen. When she was admitted to our intensive care unit, the patient's systolic blood pressure varied from 50–100 mmHg, and hypoxia persisted (blood gas analysis with 100% oxygen; partial pressure of arterial oxygen, 66 mmHg; and arterial oxygen saturation, 89%). The patient had a sinus tachycardia with incomplete right bundle branch block shown on an electrocardiograph, and decreased vascular marks were evident over the right lung on a chest radiograph. Blood tests showed lactic acidosis (pH 7.23, lactic acid, 6 mM/l), anemia (9 g/dl), and thrombopenia (87,000/mm3). Pulmonary and radial artery catheters were placed for hemodynamic monitoring. Cardiac output, mean blood pressure, and mean pulmonary artery pressure were 3 l [middle dot] min-1[middle dot] m2, 48 mmHg, and 33 mmHg, respectively. The pulmonary artery wedge pressure could never be measured. Echocardiography showed a strongly dilated and hypokinetic right ventricle, with bulging of the interventricular septum into the left ventricle. Epinephrine and heparin administration and ventilation with a positive end-expiratory pressure (14 cm water) improved the patient's hemodynamic status (blood pressure, 140/90 mmHg; urine output, >0.5 ml [middle dot] kg (-1)[middle dot] h-1; lactic acid, <2 mM/l; partial pressure of arterial oxygen, 135 mmHg with 80% oxygen), allowing further investigation. Pulmonary angiography confirmed the pulmonary embolism (Figure 1), and venocavography showed a compression on the left iliac vein (Cockett syndrome). Because of hemodynamic instability during the following 2 days, 60 mg rt-PA was administered over 6 h in situ via the pulmonary artery catheter but stopped at a cumulative dose of 57 mg because of bleeding on vascular puncture sites. No bleeding occurred from the wound or the uterus. Nevertheless, we obtained satisfactory hemodynamics and oxygenation and could reduce the epinephrine dosage, the fraction of inspired oxygen, and the positive end-expiratory pressure (partial pressure of arterial oxygen, 130 mmHg; arterial oxygen saturation, 98% with 40% oxygen; and positive end-expiratory pressure, 8 cm water). The cardiac output increased (7 l [middle dot] min-1[middle dot] m2), and the pulmonary arterial pressure decreased (23 mmHg). Two days later, a second angiography confirmed the lung reperfusion (Figure 2). Epinephrine was discontinued 3 days later. The patient left the hospital on day 27 of admission with instructions to take an oral anticoagulant therapy.
Figure 1. Angiography of the right pulmonary artery shows intraluminal proximal and distal thrombi suppressing the perfusion of the superior and the median lobes of the right lung. 
Figure 1. Angiography of the right pulmonary artery shows intraluminal proximal and distal thrombi suppressing the perfusion of the superior and the median lobes of the right lung. 
Figure 1. Angiography of the right pulmonary artery shows intraluminal proximal and distal thrombi suppressing the perfusion of the superior and the median lobes of the right lung. 
×
Figure 2. Angiography of the right pulmonary artery 48 h after thrombolysis. The thrombi disappeared and the superior and median lobes of the right lung are reperfused. 
Figure 2. Angiography of the right pulmonary artery 48 h after thrombolysis. The thrombi disappeared and the superior and median lobes of the right lung are reperfused. 
Figure 2. Angiography of the right pulmonary artery 48 h after thrombolysis. The thrombi disappeared and the superior and median lobes of the right lung are reperfused. 
×
Although we used low doses, our case and others [2,3 ] illustrate the reduced bleeding complications associated with the perioperative use of rt-PA. However, the intraoperative use and the underlying coagulopathy may have increased the risk of bleeding in the case by Nishimura et al. [1 ]
Antoine G. M. Aya, M.D., M.Sc.
Gilbert Saissi, M.D.
Staff Anesthesiologists
Jean-Jacques Eledjam, M.D.
Professor and Chairman, Anesthesiology and Critical Care; Department of Anesthesiology and Intensive Care Medicine; University Hospital; Nimes, France
(Accepted for publication December 31, 1998.)
REFERENCES 
REFERENCES 
Nishimura K, Kawaguchi M, Shimokawa M, Kitaguchi K, Furuya H: Treatment of pulmonary embolism during cesarean section with recombinant tissue plasminogen activator. Anesthesiology 1998; 89:1027-8
Baudo F, Caimi TM, Redaelli R, Nosari AM, Mauri M, Leonardi G, de Cataldo F: Emergency treatment with recombinant tissue plasminogen activator of pulmonary embolism in a pregnant woman with antithrombin III deficiency. Am J Obstet Gynecol 1990; 163:1274-5
Mitchell JP, Trulock EP: Tissue plasminogen activator for pulmonary embolism during shock: Two case reports and discussion of the literature. Am J Med 1991; 90:255-60
Figure 1. Angiography of the right pulmonary artery shows intraluminal proximal and distal thrombi suppressing the perfusion of the superior and the median lobes of the right lung. 
Figure 1. Angiography of the right pulmonary artery shows intraluminal proximal and distal thrombi suppressing the perfusion of the superior and the median lobes of the right lung. 
Figure 1. Angiography of the right pulmonary artery shows intraluminal proximal and distal thrombi suppressing the perfusion of the superior and the median lobes of the right lung. 
×
Figure 2. Angiography of the right pulmonary artery 48 h after thrombolysis. The thrombi disappeared and the superior and median lobes of the right lung are reperfused. 
Figure 2. Angiography of the right pulmonary artery 48 h after thrombolysis. The thrombi disappeared and the superior and median lobes of the right lung are reperfused. 
Figure 2. Angiography of the right pulmonary artery 48 h after thrombolysis. The thrombi disappeared and the superior and median lobes of the right lung are reperfused. 
×